Stomach Problems caused by Levo?

I have recently noticed that about 10mns after taking levothyroxine I get a burning in my stomach throat and mouth. I also get lots of rumbling sounds and feel very hungry. I take the meds correctly- empty stomach and with plenty of water. I don't think I got as severe symptoms when I took the brand Eltroxin but there have been problems with getting it recently and it's a more expensive brand! It's def the tablet that is causing this as I do t normally suffer with digestive problems . Does anyone here take liquid thyroxine or purified Levo as I have a hunch it's the fillers that are causing this problem.


16 Replies

  • You are the second person in the last few days who has posted about this issue. Which brand are you taking? It could be the same brand as the other person in which case it would be interesting to know if anyone else is finding the same problem. It may well be one of the fillers so this would also be useful to know.

    Sorry you are having trouble with your thyroxine. Please let us know how you get on. I don't take liquid thyroxine of purified levo so I can't help there I'm afraid.

    Carolyn x

  • Hi Carolyn thanks for reply. The brand is Mercury Pharma it would certainly be interesting to know if this brand is problematic for some people. I have taken Levo for many years and although I have noticed some slight acid reflux after taking the meds over the yrs this is the worst episode by far and I dread taking the tablet.


  • Hi Alli....I take 100 mcgs Mercury Pharma Levo and have been experiencing problems myself. I've also had a burning feeling in my stomach.I have also experienced badly aching muscles, my legs being the worst.It doesn't really explain itself to me and I am seriously questioning my medication now.I am seeing an Endo next week and am going to ask him about it,however I'd love to know if others on M P are having musclular problems.

  • I just wanted to say, that I have had trouble with stomach acid since I started Levo 7 years ago, and am on Omeprazole which, if I don't take it, I really suffer badly with acid and burning. In May I added T3 to my Levo, and this has made my acid/burning even worse.

  • It certainly is Mercury brand that is causing me these same problems and I have an appointment with GP this afternoon to try and sort it out. Think I am going to ask to see an endo other than the one at our local hospital. Cannot really afford to go private with this any more, or buy private medication. Janet.

  • It certainly is Mercury Brand that is causing the same problems with me and I have an appointment with the GP this afternoon to try and sort it. Think I will ask to see an endo other than the one at our local hospital. I am also going to submit yellow card. Was doing quite well on Eltroxin, or even one called Norton about 12 years ago. It is barbaric and sadistic the way doctors are keeping us ill. Janet.

  • I agree with you and think the yellow card idea is good one I will do that too for this particular brand. I think that because we have to deal with so many nasty symptoms when we have thyroid disease that we sometimes don't report things like this- we certainly don't want another symptom added to the already long because of the medication we are prescribed!

  • Lactose.... the tablets are full of lactose to keep them together... I can't take it at all.. it upset me... I have to take NDT

  • If it's the 25mc. that's causing the trouble and you are also taking other brands of levo. (I take 25 Mercury Pharma and 50 Activas) could you split a tablet which agrees with you to make up the full dose?

  • What do you mean about the 25mcg tablet causing the problem? I'm not following you. I only take 25mcgs along with NDT and the NDT Erfa brand which I take is causing no gastric symptoms

  • My friend cannot cope with lactose and buys tablets from the chemist (sorry, don't know what they are called) which counteract lactose.

  • Humbly suggest you get in contact with Jayne Wilson...she specialises in digestive issues...!wh360...

    She will have a look at where you're at for free.

    And try this symptom checker out...!diges...

  • I too had worse digestive problems a few months ago when I added the Mercury Pharma T4 into my dose.

    I had been taking T3 only since Feb but for various reasons I added a little T4 back in. To begin with I was using up some other T4 with a label that has now gone apparently, but once I started the new batch of MP my stomach got unbearable.

    Rather than continue with the pain switched back to T3 only, and it's basically OK on that. I would put in a yellow card I guess but I think I should retry it to be sure if I was to do that, but my stomach was so bad I am reluctant to do so.

    I am on a restricted diet in any case, so any little thing upsets it, and I had just started being able to add in some extra things with the T3 only, but with the T4 MP they all had to be cut out to manage to eat at all.

  • It definitely was the Mercury Pharma brand in my case because today I took brand Wockhardt and other than some gut rumblings I have had no problems

  • This is a link re stomach problems with hypo:-

  • I've only just found this post after typing in stomach problems while taking Levo. In a little over a year I have become allergic to gluten and casien protein along with being diagnosed with stomach problems after being hospitalised. I supposedly have IBS, no longer being able to eat my fab veg due to stomach pain gas and severe bloat, then I was diagnosed with gastritis/reflux. I've gained a lot of weight though my tests coming out within range. The chemist I go to never has the same make of Levo. It's by a different maker every time. My stomach problems eased for 2-3 weeks, I was able to eat tomatoes and onions and broccoli again. I was ecstatic! I thought the meds the doc had given me for my conditions were finally helping. But the last 3 days my stomach problems reappeared? I was in the kitchen and noticed the new batch of Levo I was taking the last 5 days was in a different box and that's when the wheels started turning in my foggy brain. thats when I started typing the question in my Safari browser, "does Levo cause stomach problems which led me to this post. The manufacturer's name clicked and I ran to the kitchen to check my meds. Sure enough, it is made by Mercury Pharma.

You may also like...